Arkansas, 2001

Flash Flooding in Arkansas, December 17, 2001

December 17, 2001 · NWS LZK · 10 events in 10 counties and zones

Heavy rains fell over much of southeast Arkansas from the evening hours on the 16th through early on the 17th. Between 2 and 4 inches of rain fell which resulted in flash flooding.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains fell over much of southeast Arkansas from the evening hours on the 16th through early on the 17th. Between 2 and 4 inches of rain fell which resulted in flash flooding. Numerous county roads were covered by high water. A number of homes and businesses also sustained damage from the flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 10:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 16, 10:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 PM CST SUN DEC 16 2001

...UPDATE PLANNED FOR THIS EVENING...

HYDRO CONCERNS THE HEADLINE TONIGHT WITH NUMEROUS WARNINGS IN
EFFECT. WE HAVE RECEIVED NUMEROUS REPORTS OF STREET FLOODING
..IMPASSABLE ROADS WITH RESCUE ATTEMPTS UNDERWAY. WILL CONTINUE THE
WARNINGS THROUGH MID MORNING.

A QUICK LOOK AT THE NEW MODELS SHOW THE CURRENT FORECAST LOOKS GOOD.
LOW PRESSURE IN EXTREME NORTHEAST TEXAS HEAD INTO SOUTHERN ARKANSAS
OVERNIGHT...MOVING FROM TEXARKANA TO AROUND MEMPHIS. WIDESPREAD RAIN
WILL CONTINUE NORTH OF THE LOW...WITH SHOWERS/THUNDERSTORMS FARTHER
SOUTH. SOME OF THE STORMS COULD BE SEVERE OVER THE SOUTHEAST.
TORNADO WATCH IN EFFECT FOR THE SOUTHEAST.

UPDATES WILL BE TO CLEAN UP WORDING AND FRESHEN ACCORDINGLY.

LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE
      ROCK COUNTY WARNING AREA...
      ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69

      ...FLASH FLOOD WARNINGS MOST OF CENTRAL AND NORTHERN LITTLE
         ROCK COUNTY WARNING AREAS...

      ...TORNADO WATCH PART OF SOUTHEAST ARKANSAS THRU 3 AM...

In the hours before

Special weather statement, Dec 16, 10:00 PM CST, 2 hours 40 minutes before
ARZ047-055>057-062>069-170900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 PM CST SUN DEC 16 2001

...TORNADO WATCH IN EFFECT FOR SOUTHEAST ARKANSAS UNTIL 3 AM MONDAY
MORNING...

A TORNADO WATCH HAS BEEN ISSUED THROUGH 3 AM FOR PARTS OF SOUTHEAST
ARKANSAS...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST ARKANSAS...
CLEVELAND...CALHOUN..BRADLEY...DREW...LINCOLN...DESHA AND ARKANSAS.

PERSONS IN THESE COUNTIES SHOULD CONTINUE TO MONITOR WEATHER
CONDITIONS CLOSELY. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGERS COULD BE ACTIVATED IF SEVERE WEATHER MATERIALIZES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER
THREAT.

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT ACROSS THE AREA THOUGH
TONIGHT.

56

The radar

The Little Rock radar (KLZK), 65 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Prairie

When
December 17, 12:40 AM CST to 4:00 AM CST
Where
Prairie County, Hazen
Reported by
LAW ENFORCEMENT
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
December 17, 12:45 AM CST to 4:00 AM CST
Where
Jefferson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Flash Flood, Calhoun

When
December 17, 12:59 AM CST to 4:00 AM CST
Where
Calhoun County, Hampton
Reported by
EMERGENCY MANAGER
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Flash Flood, Monroe

When
December 17, 1:00 AM CST to 4:00 AM CST
Where
Monroe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Flash Flood, Arkansas

When
December 17, 1:00 AM CST to 4:00 AM CST
Where
Arkansas County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Flash Flood, Cleveland

When
December 17, 1:00 AM CST to 4:00 AM CST
Where
Cleveland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Flash Flood, Lincoln

When
December 17, 1:30 AM CST to 4:30 AM CST
Where
Lincoln County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Flash Flood, Bradley

When
December 17, 1:30 AM CST to 4:30 AM CST
Where
Bradley County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Flash Flood, Desha

When
December 17, 2:00 AM CST to 4:30 AM CST
Where
Desha County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Flash Flood, Drew

When
December 17, 2:00 AM CST to 4:30 AM CST
Where
Drew County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275503, 5275504, 5275505, 5275506, 5275507, 5275508, 5275509, 5275510, 5275511, 5275512.